Emerg Med J doi:10.1136/emermed-2013-203335
  • Original article

Increasing frequency of severe clinical toxicity after use of 2,4-dinitrophenol in the UK: a report from the National Poisons Information Service

Press Release
  1. Simon Hugh Lynton Thomas1
  1. 1National Poisons Information Service, Newcastle Unit, Wolfson Unit, Newcastle upon Tyne Hospitals NHS Foundation Trust, Newcastle upon Tyne, UK
  2. 2National Poisons Information Service, Cardiff Unit, University Hospital Llandough, Penarth, Vale of Glamorgan, UK
  3. 3National Poisons Information Service, Edinburgh Unit, Royal Infirmary of Edinburgh, Edinburgh, UK
  4. 4National Poisons Information Service, Birmingham Unit, City Hospital, Birmingham, UK
  1. Correspondence to Prof. Simon H L Thomas, Wolfson Unit of Clinical Pharmacology, Institute of Cellular Medicine, Newcastle University, Newcastle upon Tyne NE2 4HH, UK; simon.thomas{at}
  • Received 11 November 2013
  • Revised 17 March 2014
  • Accepted 1 April 2014
  • Published Online First 23 June 2014


Objective 2,4-Dinitrophenol (DNP) increases energy consumption by uncoupling oxidative phosphorylation. Although not licensed as a medicine, it is sometimes used by ‘body sculptors’ and for weight loss as a ‘fat burning’ agent. This research was performed to characterise patterns of presentation, clinical features and outcomes of patients reported to the National Poisons Information Service (NPIS) in the UK after exposure to DNP.

Methods NPIS telephone enquiry records and user sessions for TOXBASE, the NPIS online information database, related to DNP, were reviewed from 1 January 2007 to 31 December 2013.

Results Of the 30 separate systemic exposures to DNP reported by telephone to NPIS during the study period (27 males, 3 females, with a median age of 23.5 years), there were 3 during 2007–2011 (inclusive), 5 during 2012 and 22 during 2013. TOXBASE user sessions also increased sharply from 6 in 2011 to 35 in 2012 and 331 in 2013. The modes of exposure reported in telephone enquiries were chronic (n=2), acute (n=12) and subacute (n=16). Commonly reported clinical features were fever (47%), tachycardia (43%), sweating (37%), nausea or vomiting (27%), skin discolouration or rash (23%), breathing difficulties (23%), abdominal pain (23%), agitation (13%) and headache (13%). There were five (17%, 95% CI 6.9% to 34%) fatalities, four involving acute overdose.

Conclusions The study indicates a substantial recent increase in clinical presentations with toxicity caused by exposure to DNP in the UK with an associated high mortality. Further steps are needed to warn potential users of the severe and sometimes fatal toxicity that may occur after exposure to this compound.

Free sample
This recent issue is free to all users to allow everyone the opportunity to see the full scope and typical content of EMJ.
View free sample issue >>

Don't forget to sign up for content alerts so you keep up to date with all the articles as they are published.

Navigate This Article